Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 199, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 20, 2001, 6:26 PM CDT for Jefferson County, Kansas. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 20, 2001, 6:26 PM CDT (23:26 UTC)
- Expired
- Sep 20, 2001, 6:45 PM CDT
- In force
- 19 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 6:36 PM CDT | Hail 0.75 | Mc Louth, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 773 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
847 WUUS53 KTOP 202326 SVRTOP KSC087-202345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 626 PM CDT THU SEP 20 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS * UNTIL 645 PM CDT * AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF OSKALOOSA...OR ABOUT 18 MILES NORTH OF LAWRENCE...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED... MCLOUTH LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3939 9535 3907 9534 3907 9520 3940 9519
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:35 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Sep 20, 2:35 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 235 PM CDT THU SEP 20 2001 APPEARS TSTMS EARLY AND LATE IN MID TERM FCST MAIN CONCERNS. GOOD PRESSURE RISES SRN NE SHOULD CONTINUE TO BRING THE FNT THROUGH OUR CWA THIS EVENING. TSTMS WILL BE SCATTERED ALG IT...PSBLY SVR THIS EVENING WITH MODERATE SHEAR AND INSTABILITY. CLEAR SAILING THEN TIL SATURDAY NIGHT WHEN NEXT IN SERIES OF WAVES APPCHS AREA. WILL BRING CHC FOR TSTMS BACK TO FCST SATURDAY NIGHT. NEAR NORMAL TO SLGHTLY ABV NORMAL TEMPERATURES EXPECTED THROUGH SATURDAY NIGHT...MIX OF AVM AND NGM MOS TEMPS LOOKS BEST. .TOP...NONE
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.